Lexapro is an SSRI, or a ‘Selective Serotonin Reuptake Inhibitor’. This is a type of antidepressant that works by preventing the brain from clearing up serotonin that would otherwise roam free in the brain. This results in more serotonin remaining in the brain and exerting its effects. As serotonin is the ‘happiness hormone’ (or neurotransmitter to be more precise), having more of it available can boost the mood and theoretically thereby combat depression – at least in the short term.
SSRIs are not without their issues however and carry a risk of adaptation and dependence among other things. Additionally, many antidepressants – including Lexapro in particular – have been found to cause weight gain in some circumstances. In this article, we will look at how this might occur and at what you can do to prevent it.
How Lexapro May Cause Weight Gain
Interestingly, serotonin is actually used by the body to regulate appetite, along with bladder function and sleep cycles. Lower levels of serotonin have been associated with insomnia and weight gain and so you might think that an SSRI might lead to a reduction in weight. In fact, some people even take supplements such as tryptophan in order to try and raise their serotonin levels when trying to lose weight.
So what’s going on? In fact, no one is quite sure. But what is apparent is that it’s not only SSRIs that have this effect. Rather, it seems that any antidepressant can risk causing weight gain.
In light of this, there are a number of theories as to what might be at play. In all likelihood, the most accurate description of what’s happening is probably a combination of these factors.
Metabolism and Hunger Changes
Whether serotonin increases or decreases appetite, the fact of the matter is that it plays a role in regulating eating behavior. In theory then, any change to serotonin levels might result in changes to appetite and consequently, weight gain. Any change in mood can affect a range of neurotransmitters and hormones and if the patient isn’t use to this, it might alter their eating habits.
Some users of SSRIs and other antidepressant medications describe them as having the effect of improving the experience of taste. Depression can distort our sense of taste and this appears to be due to the effect that serotonin has on our ‘taste thresholds’ (1). It stands to reason that this renewed enjoyment of food might lead to individuals eating more and thus gaining extra pounds.
Some people will lose weight during depression due to a number of factors – lack of appetite, disinterest, anxiety, insomnia and others included. In such cases, weight gain accompanying the use of antidepressants might simply be a byproduct of that patient getting their health back. In this scenario, weight gain is not a negative side effect of antidepressants, rather weight loss was a symptom and possibly a silver lining of the depression.
It’s also useful to note that on average, most adults in the US will gain weight year on year when they are healthy.
There are a number of ways that antidepressants could trigger lifestyle changes that in turn contribute to weight gain. For instance, an improved mood might mean that you spend more time with friends – and often that might mean eating out.
The key here is to focus on the change. In this case, weight gain is just one more change that comes with an improved mood.
What’s important to keep in mind, is that the link between antidepressants like Lexapro and weight gain is mild. Taking antidepressants does not necessarily lead to weight gain and shouldn’t be seen as a reason not to take them.
Just keep in mind that your appetite and habits might change as a result of your improved mood and that this could in turn lead to weight gain. There are simple steps you can take to combat this – why not spend some of that new energy in the gym? As an added bonus, exercise further increases serotonin and is often considered one of the best natural antidepressants.
Last Updated on